Compounding Pharmacies Come Under Scrutiny in Light of Meningitis Outbreak.


Compounding pharmacies are getting widespread attention in the midst of the fungal meningitis outbreak that has affected at least 170 patients and claimed 14 lives. The outbreak has been linked to methylprednisolone acetate injections distributed by the New England Compounding Center (NECC) in Massachusetts.

Compounding pharmacies are not regulated by the FDA but rather “are subject to a patchwork of state oversight,” Reuters notes. A second compounding pharmacy in Massachusetts, Ameridose, temporarily closed pending an inspection by state officials. NECC and Ameridose share an owner.

In other outbreak-related news, the CDC says that 10 of the meningitis patients have tested positive for the fungus Exserohilum and 1 for Aspergillus.

In Tennessee, the hardest hit state, health officials estimate that 5% of patients who received the implicated injections from NECC have contracted meningitis.

Source: Wall Street Journal

 

Aspergillus Meningitis Linked to Steroid Injections Sickens 26, Kills 4 .


Twenty-six patients have contracted fungal meningitis after receiving spinal steroid injections for back pain, CNN reports. Four of the patients have died.

The majority of cases — 18 — have occurred in Tennessee; the rest are divided among Florida, Maryland, North Carolina, and Virginia.

Clinicians suspect that the steroid, preservative-free methylprednisolone acetate, was contaminated with the fungus Aspergillus. All patients received injections between July 1 and September 20, and with the incubation period lasting as long as 4 weeks, more cases may still be identified.

The New England Compounding Center, which has been implicated in the outbreak, has recalled three lots of methylprednisolone acetate: #05212012@68, #06292012@26, and #08102012@51.

Asked to comment, Journal Watch‘s Paul Sax said: “What makes this [outbreak] notable is both the severity and the rarity of the condition, Aspergillus meningitis. Needless to say, consultation with a specialist in infectious diseases would be highly recommended for any clinician encountering such a case.”

Source: CNN